Mississippi, 2013

Flash Flooding and Hail in Mississippi, February 11 to 12, 2013

February 11 to 12, 2013 · NWS JAN · 15 events in 9 counties and zones

An upper disturbance which was associated with a frontal boundary caused some strong to severe storms to move across the region. These storms produced some quarter size hail, as well as some wind damage to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper disturbance which was associated with a frontal boundary caused some strong to severe storms to move across the region. These storms produced some quarter size hail, as well as some wind damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 10, 9:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 10, 9:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CST SUN FEB 10 2013

.UPDATE...
THE TORNADO WATCH CONTINUES FOR MARION...LAMAR AND FORREST COUNTIES
UNTIL 11PM DUE TO THE PERSISTENCE OF THOSE STORMS. THE FLOOD WATCH
WILL ALSO CONTINUE DUE TO CONSISTENTLY TRAINING STORMS THAT WILL
PROBABLY PERSIST FOR THE MAJORITY OF THE NIGHT. THERE HAS BEEN A
REDEVELOPMENT OF STORMS BACK IN OUR LA PARISHES AND DELTA COUNTIES
SO POPS HAD TO BE INCREASED FOR THOSE AREAS. THE SEVERE THREAT HAS
DECREASED BUT THE POSSIBILITY OF A SEVERE STORM CAN STILL NOT BE
RULED OUT. TEMPS/DEWPOINTS WERE SLIGHTLY ADJUSTED FOR THE FORECAST
UPDATE AS WELL AS OVERNIGHT POPS. /10/

&&

.AVIATION...
WIDESPREAD MVFR AND IFR CONDITIONS WILL CONTINUE AS SCT TO NUMEROUS
SHOWERS AND TSTMS CONTINUE TONIGHT. LCL LIFR CIGS VSBY WILL BE
POSSIBLE IN POCKETS OF HEAVIER RAIN. A FEW STORMS MAY BE SEVERE OVER
EXTREME SERN ZONES.

&&

DISCUSSION...TONIGHT THROUGH SATURDAY...ACTIVE DAY ONGOING WITH A
FEW SEVERE THUNDERSTORM WARNINGS AND AN UPTICK IN TORNADO WARNINGS.
THE MOST SEVERE ACTIVITY IS MOSTLY SOUTH OF I-20 WHERE THE BETTER
MOISTURE...INSTABILITY AND HELICITY IS LOCATED. THIS IS ALSO SOUTH OF
THE WARM FRONT WHICH IS ROUGHLY CUTTING ACROSS THE I-59 CORRIDOR UP
THROUGH CENTRAL MISSISSIPPI. STORMS ACROSS THE PINE BELT HAVE
DEVELOPED AND CONTINUE TO MOVE INTO AIR CHARACTERIZED BY 600-800
M2/S2 HELICITY VALUES. MODERATE RAIN WITH EMBEDDED THUNDERSTORMS IS
MOSTLY FOUND NORTH OF I-20. CONDITIONS ARE IMPROVING WEST OF THE MS
RIVER AS THE BULK OF THE RAIN HAS MOVED EAST OF THERE. THE COLD FRONT
IS STILL FURTHER WEST AND JUST TO THE EAST OF SHREVEPORT. THIS
ACTIVITY IS EXPECTED TO CONTINUE TO TRACK TO THE EAST THROUGH THIS
AFTERNOON AND EVENING. MODELS REMAIN CONSISTENT IN SHOWING THAT THE
FRONT WILL STALL AROUND SOUTHERN MISSISSIPPI LATER TONIGHT. THIS WILL
HELP TO KEEP SOME CHANCE FOR SHOWERS THROUGH THE NIGHT ACROSS THE FAR
SOUTHERN PORTIONS OF THE PINE BELT REGION. CURRENT FLASH FLOOD WATCH
EXPIRES AT 00Z FOR SOME LOCATIONS. HAVE GONE AHEAD AND LOCATED WHERE
THE HEAVIEST RAIN IS FALLING NOW AND WILL CONTINUE TO FALL THROUGH
THE EVENING AND POTENTIALLY OVERNIGHT. SOME LOCATIONS MAY GET TRIMMED
THIS EVENING AS HEAVIEST RAIN SHIFTS SOUTH. LOCATIONS SOUTH OF I-20
FROM ABOUT NATCHEZ TO PORTIONS OF THE I-59 CORRIDOR WILL REMAIN UNDER
THE WATCH THROUGH 12Z WITH POTENTIAL FOR 1-2 INCHES ADDITIONAL WITH
LOCALLY HIGHER.

THINKING REMAINS SIMILAR AS PREVIOUS FORECASTS IN THAT THE FRONT
WILL REMAIN STALLED ACROSS THE SOUTH THROUGH TUESDAY. A FEW
DISTURBANCES WILL MOVE ALONG THE FRONT BOTH MONDAY AND ESPECIALLY
TUESDAY. THE FIRST DISTURBANCE IS A RATHER SUBTLE SHORTWAVE BUT THIS
SHOULD BRING THE FIRST ROUND OF RAINFALL ESPECIALLY MONDAY AFTERNOON
FOR THE SOUTHERN TWO-THIRDS OF THE REGION. THE FAR NORTHERN DELTA
MAY BE THE DRIEST OF THE ENTIRE CWA FOR THE NEXT FEW DAYS. AN EVEN
STRONGER DISTURBANCE AND ASSOCIATED SFC LOW WILL TRACK ACROSS THE
REGION TUESDAY INTO TUESDAY EVENING...BRINGING THE LAST BOUT OF
RAIN(AND EVEN POTENTIAL FOR SOME THUNDERSTORMS) TO THE REGION. WITH
1.2-1.5 INCH PW VALUES STILL PRESENT ACROSS THE MAINLY I-20 AND
SOUTH...THIS SHOULD EFFICIENTLY DELIVER AN ADDITIONAL 2-4 INCHES OF
RAIN THROUGH TUESDAY NIGHT. THE BEST LOCATION TO SEE MOST OF THIS
HEAVIER RAIN WILL BE ALONG AND SOUTH OF I-20 AND AN EXTENSION TO THE
CURRENT FLASH FLOOD WATCH WILL LIKELY BE NEEDED IN THESE LOCATIONS.
THE SFC LOW WILL MOVE ALONG SOUTH MS AND TRACK UP THROUGH ALABAMA
EARLY WEDNESDAY AS THE UPPER TROUGH MOVES ACROSS WESTERN TN AND
NORTHERN MS. SOME ADDITIONAL SHOWER ACTIVITY WILL BE ASSOCIATED WITH
THIS UPPER TROUGH PASSAGE  BUT AMOUNTS SHOULD BE LIGHT ON WEDNESDAY
MORNING. THIS WILL BE FOLLOWED BY MUCH DRIER AND SLIGHTLY COOLER AIR
WED-THU. A STRONG SHORTWAVE TROUGH IN THE NORTHERN STREAM WILL DIG
SOUTHWARD THU-FRI AND SEND VERY CHILLY AIR INTO THE ARKLAMISS FOR
THE WEEKEND. SOME OF THE COLDEST TEMPERATURES OF THIS WINTER SEASON
ARE EXPECTED. /28/EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       51  60  44  55 /  68  81  53  88
MERIDIAN      55  59  44  54 /  96  92  68  90
VICKSBURG     51  60  45  55 /  56  66  45  85
HATTIESBURG   60  62  48  58 / 100  92  85  86
NATCHEZ       52  57  48  58 /  68  83  82  88
GREENVILLE    46  56  43  55 /  32  34  19  84
GREENWOOD     47  57  44  55 /  40  39  23  84

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 6 AM CST MONDAY FOR MSZ055>058-061>066-
     072>074.

LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Feb 10, 7:40 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CST SUN FEB 10 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-120145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
740 PM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

THE COLD FRONT WILL STALL NEAR THE GULF COAST EARLY MONDAY BRINGING
A RISK FOR ADDITIONAL HEAVY RAINFALL THROUGH TUESDAY AS SEVERAL
DISTURBANCES INTERACT WITH THE BOUNDARY. AREAS SOUTH OF I-20 COULD
SEE AN ADDITIONAL TWO TO FOUR INCHES OF RAINFALL DURING THIS
TIME...WHICH WILL CONTINUE THE RISK FOR FLASH FLOODING AND EVENTUAL
RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW BEYOND
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED EARLY WEEK.

MSZ054>066-072>074-120145-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
740 PM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
MISSISSIPPI..

.DAY ONE...TONIGHT AND MONDAY

THE COLD FRONT WILL STALL NEAR THE GULF COAST EARLY MONDAY BRINGING
A RISK FOR ADDITIONAL HEAVY RAINFALL THROUGH TUESDAY AS DISTURBANCES
INTERACT WITH THE BOUNDARY. AREAS SOUTH OF I-20 COULD SEE AN
ADDITIONAL TWO TO FOUR INCHES OF RAINFALL DURING THIS TIME...WHICH
WOULD CONTINUE THE RISK FOR FLASH FLOODING AND EVENTUAL RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW BEYOND
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED DURING EARLY WEEK.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Feb 10, 9:08 PM CST, 3 hours 22 minutes before
LAZ016-MSZ047-048-110340-
WARREN MS-HINDS MS-MADISON LA-
908 PM CST SUN FEB 10 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
908 PM CST SUN FEB 10 2013

...STRONG THUNDERSTORM MOVING FROM WARREN INTO HINDS COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF LE TOURNEAU AT 908 PM
CST...MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN HINDS AND SOUTHERN WARREN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3249 9044 3249 9034 3235 9027 3220 9073
      3222 9073 3220 9074 3220 9076 3219 9075
      3219 9077 3211 9099 3228 9108
TIME...MOT...LOC 0308Z 247DEG 55KT 3224 9090

EEC
Special weather statement, Feb 10, 9:38 PM CST, 2 hours 52 minutes before
MSZ043-048-049-110430-
RANKIN MS-MADISON MS-HINDS MS-
938 PM CST SUN FEB 10 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
938 PM CST SUN FEB 10 2013

...FAST MOVING STRONG STORM MOVING INTO THE NORTHERN SIDE OF JACKSON
METRO...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER BOLTON AT 938 PM CST...MOVING
EAST NORTHEAST AT 65 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN HINDS...SOUTHERN MADISON AND NORTHERN RANKIN
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3260 8978 3246 8976 3226 9047 3243 9055
      3272 8973 3264 8973
TIME...MOT...LOC 0338Z 249DEG 55KT 3238 9040

BYB
Local storm report, Feb 10, 10:22 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1022 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HAIL             CROSSETT                33.13N 91.97W
02/10/2013  E1.00 INCH       ASHLEY             AR   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZED HAIL AROUND CROSSETT.

0855 AM     TSTM WND DMG     CROSSETT                33.13N 91.97W
02/10/2013                   ASHLEY             AR   LAW ENFORCEMENT

            TREE DOWN IN CROSSETT

0905 AM     HAIL             HAMBURG                 33.23N 91.80W
02/10/2013  E0.50 INCH       ASHLEY             AR   LAW ENFORCEMENT

            DIME SIZED HAIL OCCURRED

0905 AM     HAIL             HAMBURG                 33.23N 91.80W
02/10/2013  E0.75 INCH       ASHLEY             AR   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED IN HAMBURG

1047 AM     TSTM WND DMG     4 N TALLULAH            32.47N 91.19W
02/10/2013                   MADISON            LA   UTILITY COMPANY

            POWER LINES DOWN

1049 AM     TSTM WND DMG     SILVER CITY             33.10N 90.50W
02/10/2013                   HUMPHREYS          MS   PUBLIC

            BARN DESTROYED ALONG HWY 149

1056 AM     TSTM WND DMG     2 E EAGLE BEND          32.52N 90.97W
02/10/2013                   WARREN             MS   LAW ENFORCEMENT

            SOME TREES HAD TOPS BROKEN OFF. AN ADDITIONAL REPORT OF
            NUMEROUS TREES DOWN.

1108 AM     TSTM WND DMG     4 NE YAZOO CITY         32.90N 90.36W
02/10/2013                   YAZOO              MS   LAW ENFORCEMENT

            TREE DOWN ACROSS CARSON RD

1115 AM     TSTM WND DMG     3 NE REDWOOD            32.51N 90.77W
02/10/2013                   WARREN             MS   EMERGENCY MNGR

            SEVERAL POWER LINES DOWN ON FLOWEREE RD.

1135 AM     TSTM WND DMG     DURANT                  33.08N 89.86W
02/10/2013                   HOLMES             MS   LAW ENFORCEMENT

            POWER LINES DOWN.

1138 AM     TSTM WND DMG     FLORA                   32.55N 90.31W
02/10/2013                   MADISON            MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AROUND FLORA...ALSO SCATTERED
            TREES DOWN ACROSS MUCH OF SW MADISON COUNTY.

1150 AM     TSTM WND DMG     CAMDEN                  32.78N 89.84W
02/10/2013                   MADISON            MS   PUBLIC

            FEW OLDER TREES BLOWN DOWN.

1151 AM     TSTM WND DMG     2 S MCADAMS             32.99N 89.69W
02/10/2013                   ATTALA             MS   EMERGENCY MNGR

            TREES DOWN ACROSS HWY 14W

1155 AM     TSTM WND DMG     2 E KOSCIUSKO           33.06N 89.55W
02/10/2013                   ATTALA             MS   UTILITY COMPANY

            POWER LINES DOWN

1220 PM     FLASH FLOOD      VICKSBURG               32.33N 90.87W
02/10/2013                   WARREN             MS   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLOODED STREETS AND ROADS IN
            VICKSBURG AREA. PEMBERTON ROAD REPORTED IMPASSABLE. 2.19
            INCHES OF RAIN BETWEEN 11 AM AND 1225 PM EAST SIDE OF
            VICKSBURG AT COCORAHS SITE.

1250 PM     FLASH FLOOD      VICKSBURG               32.33N 90.87W
02/10/2013                   WARREN             MS   AMATEUR RADIO

            EXTENSIVE STREET AND ROAD FLOODING. FIRE DEPARTMENT HAS
            HAD TO RESCUE A FEW MOTORISTS FROM FLOODED CARS. 2.6
            INCHES OF RAIN SINCE 11 AM AT COCORAHS SITE ON EAST SIDE
            OF CITY.

0125 PM     FLASH FLOOD      MADISON                 32.45N 90.11W
02/10/2013                   MADISON            MS   PUBLIC

            WATER REPORTED ACROSS MADISON AVE NEAR THE TRAIN TRACKS

0135 PM     FLOOD            3 ESE VICKSBURG         32.31N 90.82W
02/10/2013                   WARREN             MS   EMERGENCY MNGR

            SEVERAL ROADS FLOODED IN THE CITY OF VICKSBURG AND ACROSS
            WARREN COUNTY

0135 PM     TSTM WND DMG     SCOOBA                  32.83N 88.48W
02/10/2013                   KEMPER             MS   LAW ENFORCEMENT

            POWER LINE DOWN

0140 PM     TSTM WND DMG     3 S RAYMOND             32.22N 90.42W
02/10/2013                   HINDS              MS   UTILITY COMPANY

            POWER LINES DOWN

0155 PM     FLASH FLOOD      5 W BRANDON             32.29N 90.08W
02/10/2013                   RANKIN             MS   PUBLIC

            FLOODING AT AUTRY ST AND SKYLANE DR IN PEARL

0200 PM     TSTM WND DMG     FERRIDAY                31.63N 91.56W
02/10/2013                   CONCORDIA          LA   LAW ENFORCEMENT

            TREE DOWN IN TOWN

0220 PM     FLASH FLOOD      7 SSE CLINTON           32.24N 90.30W
02/10/2013                   HINDS              MS   PUBLIC

            FLOODING REPORTED ON BYRAM TO RAYMOND RD...SIWELL RD AT
            MCCLUER RD...AND RAYMOND RD.

0230 PM     FLASH FLOOD      3 S FLOWOOD             32.28N 90.11W
02/10/2013                   RANKIN             MS   PUBLIC

            FLOODING ON PEMBERTON DRIVE IN PEARL

0255 PM     FLASH FLOOD      5 SW JACKSON            32.26N 90.26W
02/10/2013                   HINDS              MS   PUBLIC

            FLOODING REPORTED ON LONGWOOD DRIVE IN JACKSON

0305 PM     FLASH FLOOD      5 NW FLOWOOD            32.37N 90.17W
02/10/2013                   HINDS              MS   PUBLIC

            FLOODING REPORTED ON FOREST AVE AND WOODLAND AVE IN
            JACKSON

0342 PM     TORNADO          3 SE ARM                31.48N 89.98W
02/10/2013                   LAWRENCE           MS   EMERGENCY MNGR

            THREE HOMES DAMAGED ALONG WITH SEVERAL BARNS DAMAGED.
            NUMEROUS TREES AND POWERLINES WERE DOWNED ALONG GW SMITH
            RD.

0428 PM     TORNADO          1 WSW PICKWICK          31.13N 89.86W
02/10/2013                   MARION             MS   EMERGENCY MNGR

            *** 5 INJ *** HOMES DAMAGED ALONG MT CARMEL CHURCH RD AND
            REGAN RD. 5 INJURIES REPORTED ALONG THE PATH SO FAR.

0438 PM     HAIL             ARM                     31.50N 90.02W
02/10/2013  E1.00 INCH       LAWRENCE           MS   EMERGENCY MNGR

0448 PM     TORNADO          10 E COLUMBIA           31.23N 89.65W
02/10/2013                   LAMAR              MS   EMERGENCY MNGR

            FIVE HOMES WERE DAMAGED ALONG PROSPRES RIDGE ROAD NEAR
            THE MARION/LAMAR COUNTY BORDER.

0450 PM     TORNADO          8 NE PINEBUR            31.23N 89.63W
02/10/2013                   LAMAR              MS   EMERGENCY MNGR

            HOME DESTROYED ON WHILEY LOTT RD...NEAR THE
            MARION...LAMAR CO LINE.

0455 PM     HAIL             ELLISVILLE              31.60N 89.21W
02/10/2013  E0.88 INCH       JONES              MS   AMATEUR RADIO

0512 PM     TORNADO          3 W WEST HATTIESBURG    31.32N 89.43W
02/10/2013                   LAMAR              MS   EMERGENCY MNGR

            LARGE TORNADO ON THE GROUND...MULTIPLE CONFIRMING REPORTS
            AS WELL AS LIVE VIDEO STREAM. MULTIPLE DMG REPORTS ACROSS
            LAMAR COUNTY.

0515 PM     TORNADO          HATTIESBURG             31.31N 89.31W
02/10/2013                   FORREST            MS   TRAINED SPOTTER

            OAK GROVE HIGH SCHOOL AND BASEBALL FIELDS MAJORLY
            DAMAGED.

0521 PM     TORNADO          1 NW HATTIESBURG        31.32N 89.32W
02/10/2013                   FORREST            MS   PUBLIC

            DAMAGE ACROSS THE WESTERN PORTION OF USM CAMPUS...POWER
            LINES DOWN AND DEBRIS THROWN ABOUT AND BLOCKING RDS.

0523 PM     TORNADO          3 NE HATTIESBURG        31.35N 89.26W
02/10/2013                   FORREST            MS   PUBLIC

            CONSIDERABLE DAMAGE TO A HARDWARE STORE IN PETAL.
            MULTIPLE HOMES DAMAGED IN THE AREA. POSSIBLE INJURIES.

0540 PM     HAIL             GOSS                    31.36N 89.89W
02/10/2013  E2.75 INCH       MARION             MS   EMERGENCY MNGR

            BASEBALL TO POSSIBLY SOFTBALL SIZED HAIL IN AND AROUND
            GOSS.

0543 PM     HAIL             3 NW BUNKER HILL        31.42N 89.84W
02/10/2013  E1.00 INCH       JEFFERSON DAVIS    MS   OFFICIAL NWS OBS

            HAIL LIKELY LARGER BASED OFF NEARBY REPORTS.

0600 PM     FLASH FLOOD      PRENTISS                31.60N 89.87W
02/10/2013                   JEFFERSON DAVIS    MS   LAW ENFORCEMENT

            WATER COVERED A PORTION OF JOHN ST IN PRENTISS...STREET
            WAS CLOSED FOR A BIT OF TIME.

0703 PM     FLASH FLOOD      1 WSW OVETT             31.48N 89.05W
02/10/2013                   JONES              MS   EMERGENCY MNGR

            FLOODING ON OVETT MOSELLE ROAD IN FRONT OF THE POST
            OFFICE

0725 PM     FLASH FLOOD      2 NNW MOSELLE           31.53N 89.29W
02/10/2013                   JONES              MS   EMERGENCY MNGR

            FLASH FLOODING REPORTED ON PITTMAN RD NEAR PHILLIPS RD.

&&

BURSE
Special weather statement, Feb 10, 10:35 PM CST, 1 hour 55 minutes before
MSZ048-053-054-059-110520-
JEFFERSON MS-HINDS MS-COPIAH MS-CLAIBORNE MS-
1035 PM CST SUN FEB 10 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1035 PM CST SUN FEB 10 2013

...FAST MOVING STRONG STORM MOVING THROUGH PORTIONS OF WEST CENTRAL
MISSISSIPPI...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WIND GUSTS WAS LOCATED 4 MILES SOUTHWEST OF ALCORN
AT 1034 PM CST...MOVING NORTHEAST AT 55 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CLAIBORNE...NORTHWESTERN COPIAH...SOUTHWESTERN HINDS AND
NORTH CENTRAL JEFFERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3191 9120 3226 9037 3203 9025 3173 9115
      3188 9123
TIME...MOT...LOC 0434Z 246DEG 49KT 3185 9110

BYB
Local storm report, Feb 10, 11:05 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1105 PM CST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          3 W WEST HATTIESBURG    31.32N 89.43W
02/10/2013                   LAMAR              MS   EMERGENCY MNGR

            *** 8 INJ *** LARGE TORNADO ON THE GROUND...MULTIPLE
            CONFIRMING REPORTS AS WELL AS LIVE VIDEO STREAM. MULTIPLE
            DMG REPORTS AND 2 CRITICAL INJURIES REPORTED IN LAMAR
            COUNTY.

0521 PM     TORNADO          1 NW HATTIESBURG        31.32N 89.32W
02/10/2013                   FORREST            MS   PUBLIC

            *** 53 INJ *** DAMAGE ACROSS THE WESTERN PORTION OF USM
            CAMPUS...POWER LINES DOWN AND DEBRIS THROWN ABOUT AND
            BLOCKING RDS. APPROXIMATELY 53 INJURIES TREATED AT
            FORREST GENERAL HOSPITAL.

&&

AW
Special weather statement, Feb 10, 11:25 PM CST, 1 hour 5 minutes before
MSZ048-049-054-055-110555-
SIMPSON MS-RANKIN MS-HINDS MS-COPIAH MS-
1125 PM CST SUN FEB 10 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1125 PM CST SUN FEB 10 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF DRY GROVE AT
1124 PM CST...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL COPIAH...SOUTHEASTERN HINDS...SOUTHWESTERN
RANKIN AND NORTHWESTERN SIMPSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3226 8994 3204 8988 3194 9050 3211 9055
TIME...MOT...LOC 0524Z 257DEG 40KT 3205 9041

BK

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 flash flood. Local standard time, as filed.

Flash Flood, Jones

When
February 11, 12:30 AM CST to 1:20 AM CST
Where
Jones County, 0.59 mi W of Ellisville to 1 mi S of Ellisville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
31.600, -89.210

Flooding occurred in the area, with water in one home.

Hail, Lamar

When
February 11, 1:45 AM CST
Where
Lamar County, 0.91 mi NE of Epley
Measured
0.88 in hail
Reported by
Public
Coordinates
31.390, -89.510

Hail, Jefferson

When
February 12, 8:30 AM CST
Where
Jefferson County, 0.91 mi SE of Fayette
Measured
0.75 in hail
Reported by
Public
Coordinates
31.710, -91.060

Flash Flood, Simpson

When
February 12, 9:50 AM CST to 10:50 AM CST
Where
Simpson County, 0.91 mi NE of Mendenhall to 1.58 mi NE of Mendenhall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.960, -89.870

A few streets were flooded in Mendenhall.

Hail, Claiborne

When
February 12, 11:33 AM CST
Where
Claiborne County, 1.38 mi S of Grand Gulf
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
32.010, -91.050

Hail, Claiborne

When
February 12, 11:38 AM CST
Where
Claiborne County, 0.91 mi SW of Galloway
Measured
0.88 in hail
Reported by
Public
Coordinates
32.060, -90.980

Hail, Hinds

When
February 12, 11:56 AM CST
Where
Hinds County, 1.38 mi S of Utica
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.100, -90.620

Hail, Hinds

When
February 12, 12:00 PM CST
Where
Hinds County, 1.38 mi S of Utica
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.100, -90.620

Hail, Leake

When
February 12, 12:05 PM CST
Where
Leake County, 0.9 mi SW of Sproles Siding
Measured
1 in hail
Reported by
Public
Coordinates
32.590, -89.590

Hail ranged in size from pea to quarter size.

Hail, Hinds

When
February 12, 12:15 PM CST
Where
Hinds County, 1.81 mi SW of Spring Ridge
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.160, -90.350

The hail fell between Terry and Raymond.

Hail, Hinds

When
February 12, 12:22 PM CST
Where
Hinds County, 0.91 mi NE of New Byram
Measured
1 in hail
Reported by
Public
Coordinates
32.190, -90.260

Hail, Rankin

When
February 12, 12:30 PM CST
Where
Rankin County, 0.69 mi N of Lakeland
Measured
0.75 in hail
Reported by
Public
Coordinates
32.230, -90.170

Hail, Rankin

When
February 12, 12:53 PM CST
Where
Rankin County, 2.23 mi SW of Leesburg
Measured
1 in hail
Reported by
Social Media
Coordinates
32.410, -89.800

Hail, Scott

When
February 12, 12:56 PM CST
Where
Scott County, 2.15 mi SSW of Groveton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.400, -89.730

Flash Flood, Hinds

When
February 12, 1:00 PM CST to 1:45 PM CST
Where
Hinds County, 2.57 mi SSE of Longaloo to 2.52 mi SSW of Tougaloo
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
32.364, -90.140

Flash flooding occurred along Hanging Moss Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433357, 433358, 433359, 433360, 433361, 433362, 433363, 430903, 430904, 430905, 430906, 430910, 430916, 430919, 430922.